A couple of weeks ago, I wrote about ProHeart 6, which is an every-6-month injection to prevent heartworm. A reader commented on this post, sharing his story about ProHeart 6 and his dog, a 2 year old female Lab. She received ProHeart 6 injection in early March, and she vomited 30 minutes after the injection. Four days later, she had a seizure. Bloodwork completed after the seizure was normal, and she was also evaluated by a veterinary neurologist. Her diagnosis at this time is epilepsy.
Since the first seizure, the dog has had three more. At this point in time, the owner has not started anti-seizure medication because she has not had more than one seizure within 24 hours or any clusters of seizures. She is being closely monitored for more seizures, and her owner is really struggling with what to do. One of the main questions is: as the drug slowly leaves the dog’s body, will the seizures decrease and stop? I’m researching this question right now. This dog’s owner feels like he can’t get a straight answer about whether her clinical signs are related to the ProHeart 6 injection.
The ProHeart 6 product label includes vomiting, seizures, diarrhea, anaphylaxis, listlessness, weight loss, and elevated body temperature as potential side effects. The most current adverse event report available for ProHeart 6 on the FDA website includes 2,301 reported cases of vomiting, 2,086 reported cases of anaphylaxis, and 563 reported cases of convulsions, as well as myriad other clinical signs. In the interest of comparison, a popular monthly oral heartworm medication, containing ivermectin and pyrantel, had 2,457 reported cases of vomiting and 586 reported cases of convulsions. [Note: if you open the adverse event report, use your browser’s Find function to search for “moxidectin.” Then scroll down until you see Species:Dog and Route of Administration:Parenteral.]
So I’m feeling troubled for this dog and her owner. When I put myself in the vet’s shoes, I would be feeling unsettled, because “above all, do no harm.” However, I am not in any position to say whether this dog’s medical issues are directly related to ProHeart 6 (I’ve neither examined the dog nor reviewed the full medical record).
What I do want to communicate here are the conditions under which the FDA has allowed this drug to be marketed. The FDA’s plan is called a RiskMAP. Here’s the cornerstone of the Risk MAP: on-line training is required for all veterinarians and veterinary staff who will be administering ProHeart 6.
- administering ProHeart 6 only in healthy dogs
- listing the known adverse reactions
- recognizing and managing immune reactions, including anaphylaxis
- considering potential risk factors for adverse events, including past medical history, pre-existing medical conditions, and current medical problems
- providing a client information sheet to each client prior to administration of the drug and using it to facilitate discussion
- recording the full lot number of the product in the patient’s record
- mandatory reporting of suspected adverse events to the drug manufacturer (Zoetis)
Friends, the take-home message here is that if your vet proposes to use this drug, you should definitely be given the client information sheet, and you should have a discussion with your vet about it first. If you decide together that this drug is a valid choice for your dog, then you must monitor for any side effects (common sense when using any drug) and be prepared to report them to your vet if they occur. I’ll take it a step further and ask you to also maintain communication with your vet clinic about 1) when they reported the adverse event and 2) any response received from the drug manufacturer.
I fervently hope this Lab makes a full recovery. The story for ProHeart 6 is that many thousands of dogs have received this drug with no ill effects. In the event that adverse effects do occur, there is a system in place to record them, and we need to use it.